Iranian Journal of Allergy, Asthma and Immunology 2017. 16(6):565-568.

Kounis Syndrome Induced by Oral Intake of Diclofenac Potassium
Harun Gunes, Feruza Turan Sonmez, Ayhan Saritas, Yasin Koksal

Abstract


An acute coronary syndrome (ACS) occurring during the course of an allergic reaction is called Kounis syndrome (KS). The second case of KS induced by diclofenac potassium (DP) is presented in this report. A 67-year-old man was brought to our emergency department with the possible diagnosis of anaphylactic shock by the ambulance staff. It emerged that widespread erythema and pruritus developed after taking DP. Then, he lost consciousness. Diffuse urticarial lesions were detected on physical examination at the emergency department. He complained of chest pain during his observation, and progressive ST segment elevation was seen in the inferior leads on serial electrocardiograms. His coronary angiography showed 100% occlusion of the right coronary artery.  Then, KS was diagnosed. The patient was discharged on the second day, and he was doing well on the control visit 2 weeks later. All allergic reactions may trigger an ACS so physicians should be aware of KS and always keep that unique clinical entity in mind to recognize it promptly and direct the therapy at suppressing the allergic reaction and improving the coronary circulation simultaneously when encountering a patient with symptoms suggesting an allergic reaction and a concomitant ACS.


Keywords


Acute coronary syndrome; Anaphylaxis; Diclofenac potassium; Kounis syndrome

Full Text:

PDF

References


  1. Kameczura T, Rajzer M, Bryniarski L, Pizon T. [Atypical causes of myocardial infarction--Kounis syndrome]. Przegl Lek 2011; 68(12):1199-201.
  2. Kounis NG. Coronary hypersensitivity disorder: the Kounis syndrome. Clin Ther 2013; 35(5):563-71.
  3. Ntuli PM, Makambwa E. Kounis syndrome. S Afr Med J 2015; 105(10):878.
  4. Cakar MA, Gündüz H, Kocayiğit I, Binak DF, Vatan MB, Tamer A. Acute coronary syndrome due to diclofenac potassium induced anaphylaxis: two Kounis syndrome variants in the same patient. Anadolu Kardiyol Derg 2011; 11(1):88-9
  5. Gangadharan V, Bhatheja S, Al Balbissi K. Kounis syndrome - an atopic monster for the heart. Cardiovasc Diagn Ther 2013; 3(1):47-51.
  6. Akoz A, Bayramoglu A, Uzkeser M, Kantarci M, Aksakal E, Emet M. Two questions for Kounis syndrome: can we use magnetic resonance imaging in the diagnosis and does ST elevation correlates with troponin levels? Am J Emerg Med 2012; 30(9):2086.
  7. Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): a natural paradigm? Int J Cardiol 2006; 110(1):7-14.
  8. Akyel A, Murat SN, Cay S, Kurtul A, Ocek AH, Cankurt T. Late drug eluting stent thrombosis due to acemetacine: type III Kounis syndrome: Kounis syndrome due to acemetacine. Int J Cardiol 2012; 155(3):461-2.
  9. Tanboga IH, Karabay CY, Can MM, Akgün T, Güler A, Turkylmaz E, et al. Kounis syndrome presenting with cardiogenic shock. J Cardiovasc Med 2011; 12(11):833–6.
  10. Criqui MH, Lee ER, Hamburger RN, Klauber MR, Coughlin SS. IgE and cardiovascular disease. Results from a population based study. Am J Med 1987;82(5):964–8.
  11. Viana-Tejedor A, Espinosa MÁ, Cuesta J, Núñez A, Bueno H, Fernández-Avilés F. Kounis syndrome secondary to amoxicillin use in an asthmatic patient. Int J Cardiol 2011; 150(3):e113–5.
  12. Mori E, Ikeda H, Ueno T, Kai H, Haramaki N, Hashino T, et al. Vasospastic angina induced by nonsteroidal anti-inflammatory drugs. Clin Cardiol 1997; 20(7):656-8.
  13. Biteker M, Duran NE, Biteker FS, Civan HA, Kaya H, Gökdeniz T, et al. Allergic myocardial infarction in childhood: Kounis syndrome. Eur J Pediatr 2010; 169(1):27-9.
  14. Morel O, Jesel L, Morel N, Nguyen A, Trinh A, Ohlmann P, et al. Transient left ventricular dysfunction syndrome during anaphylactic shock vasospasm, Kounis syndrome or epinephrine-induced stunned myocardium? Int J Cardiol 2010; 145(3):501–3.
  15. Regis AC, Germann CA, Crowell JG. Myocardial Infarction in the Setting of Anaphylaxis to Celecoxib: A Case of Kounis Syndrome. J Emerg Med 2105; 49(2):e39-43.
  16. Fassio F, Losappio L, Antolin-Amerigo D, Peveri S, Pala G, Preziosi D, et al. Kounis syndrome: A concise review with focus on management. Eur J Intern Med 2016; 30:7-10.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.